Format

Send to

Choose Destination
Encephale. 2016 Jun;42(3):248-54. doi: 10.1016/j.encep.2015.12.021. Epub 2016 Feb 26.

[Prevention and treatment of tardive dyskinesia caused by antipsychotic drugs].

[Article in French]

Author information

1
Service de psychiatrie de l'adulte et du sujet âgé, hôpital Corentin-Celton, groupe hospitalier hôpitaux universitaires Paris Ouest, Assistance publique-Hôpitaux de Paris (AP-HP), 4, parvis Corentin-Celton, 92130 Issy-les-Moulineaux, France.
2
Service de psychiatrie de l'adulte et du sujet âgé, hôpital Corentin-Celton, groupe hospitalier hôpitaux universitaires Paris Ouest, Assistance publique-Hôpitaux de Paris (AP-HP), 4, parvis Corentin-Celton, 92130 Issy-les-Moulineaux, France; Université Paris Descartes, Sorbonne Paris-Cité, 75006 Paris, France; Inserm, U894, centre de psychiatrie et neurosciences, 75014 Paris, France. Electronic address: frederic.limosin@aphp.fr.

Abstract

INTRODUCTION:

Tardive dyskinesia (TD) is a movement disorder of tongue, jawbone, trunk and/or limbs that may appear after a prolonged use of dopamine receptor blocking agents (after 3 months of treatment or after 1 month for patients over 60), and that are present during at least four consecutive weeks. TD is a frequent side effect of both classical neuroleptics and new generation antipsychotic drugs. The prevalence of iatrogenic TD is between 24 and 32 % after treatment with classical neuroleptics and about 13 % after treatment with a new generation antipsychotic.

OBJECTIVE:

This paper presents an updated literature review of data on diagnosis, prevention and treatment of TD.

METHODS:

We conducted a review of literature using the Medline Browser tool, screening studies from 1950 to 2013 in English or French with keywords « tardive dyskinesia », « tardive dystonia », and « abnormal movements caused by antipsychotic drugs ».

RESULTS:

We first describe and define semeiological features of TD: dystonia, tremor, myoclonus, acathisie, chorea, ballism and athetosia. Secondarily, we resume the main differential diagnoses to exclude when confronted with this kind of movement disorders. Differential diagnoses for dyskinesia can be classified between primary (Parkinson and Huntington diseases) and secondary (Wilson disease, intoxication, metabolic abnormality, cerebrovascular accident) abnormal movements. Psychogenic TD can be evocated if previous pathologies are excluded in case of atypical clinical presentation. We detail the risk factors for TD. Endogenous risk factors are related to the patient's age, underlying psychiatric disease (bipolar disorder or Alzheimer dementia), addiction to alcohol or cocaine, female gender, or neurodevelopmental vulnerability. Iatrogenic risk factors are high doses of antipsychotics, long or intermittent administration, and particular pharmaceutical classes or associations of antipsychotics. As a comprehensive tool, we review the main physiopathological hypotheses to explain the occurrence of TD in some patients: hypersensitivity of D2 neuronal receptor or neurotoxicity associated with oxidative stress mechanisms. We also summarize the current guidelines for prevention and treatment of TD. Three successive curative strategies are suggested in the literature. First, the clinician can adapt the current antipsychotic treatment (switch to a new generation antipsychotic, diminution or cessation of antipsychotic drugs). If this first intervention is not pertinent or ineffective, the clinician can prescribe an antikinetic therapeutic agent, such as tetrabenazine, or an antioxidant. Review of the published studies does not show proof of efficacy of cholinergic or anticholinergic drugs, benzodiazepine or other GABAergic drugs, nor for amantadine. Non-medication therapeutics such as ECT and TMS are discussed, but the level of proof is insufficient to promote them as a curative treatment for TD. In case of high resistance and discomfort for the patient, a neurosurgical intervention should be discussed. These curative interventions are limited, emphasising the importance of TD prevention, by limiting the prescription and doses of antipsychotics, regularly evaluating their side effects and informing the patient of TD's risk.

CONCLUSION:

We propose to practitioners a synthesised update of literature concerning a frequent iatrogenic effect of antipsychotics. Nevertheless, no solid guidelines have as yet been established, and further clinical studies are expected in order to better understand this frequent and discomforting side effect.

KEYWORDS:

Antipsychotic drugs; Antipsychotiques; Dyskinésies tardives; Dystonies tardives; Iatrogenic disease; Iatrogénie; Neuroleptics; Neuroleptiques; Tardive dyskinesia; Tardive dystonia

PMID:
26922134
DOI:
10.1016/j.encep.2015.12.021
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Masson (France)
Loading ...
Support Center